Nebraska, 2025

Hail and Damaging Winds in Nebraska, June 15, 2025

June 15, 2025 · NWS LBF · 9 events in 4 counties and zones

Thunderstorms developed over northern Cherry County during the early evening hours of June 15th. This activity became severe with half dollar sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed over northern Cherry County during the early evening hours of June 15th. This activity became severe with half dollar sized hail. Other severe storms developed over the western Nebraska Panhandle and tracked to the east into the eastern Panhandle and portions of southwestern Nebraska. Thunderstorm wind gusts with this activity reached 74 MPH in Keith County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 15, 5:24 PM CST, 40 minutes earlier. Its key messages:

  • Severe potential the next few days continues to be the main focus.
  • Locally heavy rainfall appears possible Monday night.
  • Heat becomes a concern by the of the week...especially by Friday and Saturday when highs in the 90s to lower 100s are expected.
Area forecast discussion, Jun 15, 5:24 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
624 PM CDT Sun Jun 15 2025

.KEY MESSAGES...

- Severe potential the next few days continues to be the main
  focus.

- Locally heavy rainfall appears possible Monday night.

- Heat becomes a concern by the of the week...especially by
  Friday and Saturday when highs in the 90s to lower 100s are
  expected.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 301 PM CDT Sun Jun 15 2025

A couple of different areas we are watching for the development of
convection late this afternoon and evening. The most certain area
will be across the Panhandle, eventually spreading into western
Nebraska and perhaps farther eastward overnight. A sustained area of
theta-e advection has been established across the Panhandle, with
southeast low-level flow maintaining mid 60s dew points.
Temperatures have warmed into the mid 80s this afternoon, and with
steepening mid-level lapse rates, strong surface based CAPE has been
the result. Expect storms to develop across the higher terrain of
eastern Wyoming and then strengthen as they move into the favorable
western Nebraska environment. DCAPE is exceeding 1500 J/KG in spots
and strong wind gusts appear to be the biggest concern as storms
move eastward this evening. Some of the CAMs suggest wind gusts in
excess of 65 mph; mainly west of Highway 83. A few instances of
large hail will be possible as well.

The second area for possible development will be across southern
South Dakota and/or far northern Nebraska. A warm front has been
reinforced across this area from early convection. Seeing some
cumulus starting to develop across this area. If storms can develop
in this environment, supercell structures will be likely as they
turn to the south. If these materialize they would likely merge
across the Sandhills this evening with the convection moving in from
the west. If storms due indeed manage to develop, then all severe
weather modes would be possible.

On Monday, a shortwave will be rotating eastward across Wyoming on
the northern fringe of the southern Rockies upper level ridging. At
the surface, an inverted surface trough should extend northeast to
southwest through the heart of the area (from roughly O'Neill to
Ogallala). As the shortwave approaches in the afternoon, large scale
lift will overspread the area. Storms will likely form across the
Panhandle as the lift arrives, with additional more isolated storms
possibly developing near the surface trough. Storms appear they will
organize into a forward propagating MCS across western Nebraska
early in the evening, moving eastward into central Nebraska by mid
to late evening. Strong, possibly damaging win winds will be likely
as the MCS surges eastward through the evening. Instances of large
hail and even a tornado cannot be ruled out Monday evening. Heavy
rainfall could also materialize. In fact, the ECWMF Extreme Forecast
Index (EFI) continues to advertise a possible heavy rain event.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 301 PM CDT Sun Jun 15 2025

More rainfall and storms are possible Tuesday as another shortwave
crosses the area. The severe weather threat seems much lower Tuesday
compared to Monday. Abundant cloud cover is expected with the area
north of a stationary front that will be located to our south in KS.
This would be where the better focus for severe is expected.

Heights will rise as ridging aloft builds across the western CONUS
Wednesday through the week. This upper level ridging will translate
eastward across the region Thursday through Saturday. This will
likely bring an end to the severe weather/convection threat but
increase the heat threat. Temperatures and heat indicies reach
near advisory levels (>100 degrees) Friday and Saturday across
portions of the area. The ridge appears to begin to break down
Sunday into the first of next week. Overall looks to be a brief
period of hot weather...as temperatures should cool some with
the break down in the ridge.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 625 PM CDT Sun Jun 15 2025

Outside of thunderstorms, VFR conditions are expected to prevail
through tomorrow evening. A line of storms progresses from west
this evening into tonight, with brief MVFR visibilities and
gusty, erratic winds expected. These storms exit the area
tonight, with VFR conditions then expected to prevail.

Outside of thunderstorms, winds remain southerly through tonight
at 10 to 15kts. A frontal boundary will then begin to move into
the area tomorrow afternoon, with a wind shift from south to
north into tomorrow evening expected.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Brown
Hazardous weather outlook, Jun 15, 2:18 PM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
318 PM CDT Sun Jun 15 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-162030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
318 PM CDT Sun Jun 15 2025 /218 PM MDT Sun Jun 15 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Scattered strong to severe thunderstorms become possible by early to
mid-evening across much of western Nebraska. Primary concern will be
damaging wind gusts with secondary concerns being large hail and
brief heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms are again possible Monday along a
front stalled across western Nebraska. Large hail, damaging winds,
and a tornado or two are the main concerns. Storm coverage increases
Monday evening, with rounds of rain and thunderstorms through
Tuesday that could drop heavy rainfall totaling one to two inches.

Temperatures will climb for the latter half of the week. Afternoon
highs in the upper 90s to low 100s appear possible each day Thursday
through Saturday with heat indices approaching or in the triple
digits.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

Taylor

In the hours before

Special weather statement, Jun 15, 4:41 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service North Platte NE
541 PM CDT Sun Jun 15 2025

NEZ094-152315-
Western Cherry NE-
541 PM CDT Sun Jun 15 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CHERRY COUNTY
THROUGH 615 PM CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lake, or 29 miles southeast of Martin, moving northeast at
10 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Medicine Lake and Eli.

This includes Highway 20 between mile markers 144 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4278 10102 4266 10141 4280 10162 4300 10150
      4300 10139
TIME...MOT...LOC 2241Z 213DEG 7KT 4279 10148

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Jun 15, 5:33 PM CST, 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
633 PM CDT Sun Jun 15 2025

NEZ094-160015-
Western Cherry NE-
633 PM CDT Sun Jun 15 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CHERRY COUNTY
THROUGH 715 PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lake, or 27 miles southeast of Martin, moving southeast at
20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Medicine Lake.

This includes Highway 20 between mile markers 143 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

&&

LAT...LON 4278 10163 4293 10156 4289 10115 4262 10131
TIME...MOT...LOC 2333Z 293DEG 15KT 4282 10147

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The North Platte radar (KLNX), 118 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Cherry

When
June 15, 6:04 PM CST
Where
Cherry County, 13.17 mi S of Eli
Measured
1.25 in hail
Reported by
Public
Coordinates
42.760, -101.520

Hail, Cherry

When
June 15, 6:27 PM CST
Where
Cherry County, 8.86 mi SSE of Merriman
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
42.810, -101.610

Thunderstorm Wind, Garden

When
June 15, 6:43 PM MST
Where
Garden County, 5.4 mi SE of Oshkosh
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.370, -102.250

Thunderstorm Wind, Keith

When
June 15, 7:12 PM MST
Where
Keith County, 0.86 mi SE of Lemoyne
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
41.270, -101.810

Thunderstorm Wind, Keith

When
June 15, 7:16 PM MST
Where
Keith County, 2.69 mi WSW of Ogallala
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
41.120, -101.770

Thunderstorm Wind, Keith

When
June 15, 7:18 PM MST
Where
Keith County, 3.64 mi E of Lake Mc Conaghy
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
41.250, -101.730

Thunderstorm Wind, Keith

When
June 15, 7:18 PM MST
Where
Keith County, Ogallala
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
41.130, -101.720

Thunderstorm Wind, Keith

When
June 15, 7:27 PM MST
Where
Keith County, 4.17 mi SE of Ogallala
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.090, -101.660

Thunderstorm Wind, Lincoln

When
June 15, 9:43 PM CST
Where
Lincoln County, 0.87 mi SE of (Lbf)bird Fld North
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.120, -100.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1266809, 1266810, 1266811, 1266812, 1266813, 1266814, 1266815, 1266816, 1266817.